|I love my regimen!!!
Mar 30, 2003
I am 40 years old men in my first regimen of antivirals.I have been taking viramune and combivir for more than 4 years. I never have been completly undetectable but never over 350 copies. My T cells have been growing steadily from 150 in 1999 to almost 500 in my last labs in feb.2003. I don`t have any kind of side effects and feel and look very,very healthy, so i`m very, very happy with this conbination. Do you think I should add a drug or switch something in my regimen in order to keep working the viramune as long as posible and avoid the usage of the protease inhibitors and its possible nasty side effects. Thanks for your help.
| Response from Dr. Cohen
The issue of what to do with occasional low level detectable viral loads (we call these low level readings "blips") has been a big issue in our field. Since otherwise there is no reason to change anything in your combo. It is working great - you feel well, no side effects that you have noticed, and the only issue is that your viral load is sometimes detectable. I gather that it usually is below detection - "undetectable" in our usual phrase book. But in your case - the T4 cells are growing, you are thriving - so why change?
Well - what we know is that low level viral rebound is a concern on occasion. The problem is that if HIV can grow a little - especially on some regimens - it might some day learn how to ignore these meds. Since HIV is generally speaking, trying to grow despite these meds... and if it can grow even a little, perhaps it will find some genetic mutations that help it grow more and more and someday start to destroy the gains you've made it those t4 cells...
And that's why we don't ignore these low level "blips". They may not turn into sustained viral rebound - but they might. The more there are, the higher they go - the more we worry. Especially with a combo that has two drugs for which just ONE genetic change is enough to undo much of the potency in the combo.
So what to do? Well, you can ignore advice about making any changes - since so far, so good. But if you DO want to change - one approach is called "intensification" - or making a small change with as little as one more drug - making your combo even more potent. The most recent proof of this was a study using the drug Viread - or tenofovir - and they did show that we can improve the control of HIV by just adding one more pill - and can even prevent the ability of HIV to create more and more genetic mutations that allow it to ignore the meds you are using. And viread is not the only drug we might consider here. For example - ddI - or Videx might work. Alternatively, abacavir / ziagen could be considered if you are prepared to risk the 5% allergic reaction that goes with that medication.
But there are good reasons to intensify - since if you want to stay on a simple regimen - keeping HIV very well controlled - staying below 50 copies each time we check -- may be our best, most proven way to ensure these meds last for many years, and not just many months. And you might be just one drug away - one more capsule/tablet away - from accomplishing this goal.
Another approach is to make the triple combo more potent. Since as it turns out - AZT in the combivir is among the less potent antivirals we have as single drugs. And using an alternative that is more potent - such as ddI, or tenofovir, or even abacavir - might help to control HIV more reliably without these occasionaly "blips" in the viral load. This approach is less studied - but is certainly another way to go about it - and avoid any concerns you might have about being on 4 meds rather than 3.
While there may be no need to change - there is at least some good reasoning to support considering one more tablet per day. Whether in addition to - or instead of - your current combo. We'd rather see HIV controlled than blipping, given the choice...
Hope that helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Pain In Balls After Touching Vaginal Secretions Sign Of HIV AIDS
- Sore Testicles After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Std That Causes Sharp Pain On Left Side Of Stomach
- Vaginal Blisters
- Ways To Stop Vaginal Bleeding
- Why It Still Burn After I Have Been Treated For An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.